Taking levothyroxine and other drugs at the same time

I have been thinking that perhaps I should be changing the times I take my medication. I have been taking 75 mg levothyroxine at about 6.30 am and then a beta blocker (Bisoprolol) and a diuretic (Bendroflumethiazide) at about 8.00am. I often feel fuzzy in the mornings and am thinking of taking my levothyroxine before bed leaving the others for morning as they will be more beneficial to me. Any thoughts appreciated.

12 Replies

oldestnewest
  • I think that would be a better idea as, ideally, we should have 4 hours between thyroid meds and supplements in case they interfere with the uptake of thyroxine.

    Are you overactive, as usually beta blockers are given. This is an excerpt

    Beta blockers and corticosteroids that only inhibit the peripheral conversion of T4 to T3 interfere minimally with thyroid function test results. Propranolol hydrochloride (>160 mg/d), atenolol, and metoprolol tartrate produce small reductions in total T3 levels. Large doses of corticosteroids (for example, >4 mg dexamethasone) produce reductions in total T3 levels, which are useful in the management of thyroid storm or severe hyperthyroidism.

    ncbi.nlm.nih.gov/pmc/articl...

  • Hi Shaws

    I am hypothyroid and have palpitations ie super ventricular beats with ectopic episodes, I have high blood pressure too. I felt really odd yesterday very tired aching arms and fuzzy headed. I have a blood pressure machine and last night it was 98/56 a bit on the low side.

  • Hi The other drugs are important to take first thing. I would leave the thyroid meds for 4 hours. I have to mix mine as on 4 pages of essential drugs. It does not appear to effect my 6 weekly blood tests for thyroid. Re Beat Blockers. these, I have found and read( research ) do not effect the thyroid but do effect the thyroid test. They should always be taken after the thyroid test, on the day. Re VT`s. Are you seeing a specialist arrythmia cardio. They are mainly at large teaching hospitals. They would certainly be treating this differently. Electrolytes are vital to be in range. mainly magnesium ,calcium ,sodium and Potassium needs to be about 4, middle of any Lab`s range. If taking D regular calcium tests vital.

    Bet wishes,

    Jackie

  • Hi there

    I have just had a heart scan, the reason for this is because I pestered my doctor for one. The last time I had a scan was 2006! My father died of heart failure at Christmas and I wanted to check all was well with me. I have had unusual ectopic beats for as long as I can remember interspersed with the very fast beat that can come on with no warning. I am being treated for this by my GP. You mention that a specialist would be treating this differently is that because of my hypothyroidism.

  • Hi An echo is useful but for arrythmias you do need to see a cardio who deals in electrolytes and arrythmias I assume you were originally diagnosed with a home monitor.. I originally was under various cardios including a Prof. They were all totally wrong about my treatment. After my second cardiac arrest ( VTs, Potassium ) I was transferred at deaths door to another cardiac ( electronics etc ) and had an ICD inserted. I have had 2 arrests since but it has its own defribullator ( sorry dyslexic), I have been lucky.Even the useless cardio said that I must be under an endo and not a thyroid private doc. Amazing the difference. It is just that there is a close relationship between endo and cardio problems. Also I have always been told by even the useless cardios , that i must always have 6 weekly thyroid bloods ( all 3 ) and never have more thyroid treatment than I actually need to keep OK.I hope that helps.

    best wishes,

    Jackie

  • Hi, when my dose of Thyroxine went up I had similar symptoms to you, with low blood pressure. After keeping a blood pressure diary and showing it to the doc a decrease in one of the BP meds I take resolved the problem. Hypothyroidism is linked to high blood pressure I believe and optimal treatment can bring it down so may be worth keeping an eye on. x

  • Thank you Jan things become complicated when other health factors are part of your illness. I sometimes wonder how my heart would behave if I wasn't taking the beta blocker. I was given it for palpitations. When I became unwell with anxiety, exhaustion and more palpitations a different doctor did a blood test and it was then that they discovered I had hypothyroidism. My question is that I wonder if the palpitations and unusual beats came about as a result of the thyroid and if I am properly treated I would be able to stop taking the heart meds.

  • If you look at the TUK symptom list thyroiduk.org.uk/tuk/about_...

    anxiety, exhaustion and palpitations are all listed as symptoms so I would think there is a good chance that Hypothyroidism is at the root of your problems.

  • I am taking 35mcg levothyroxine, due to my doctor saying my test results are fine but my TSH was over 5 and only prescribing me 25mcg. Thyroid urine tests were at the low end of the low red and I had an anxiety attack and in the A&E dept I showed them the low urine tests but they tested my thyroid and said I was normal. Don't know what to think. But I had a heart attack a year ago and my cardio said I could come off the Clopidogrel. I have been reducing the tablet and I am now on half in just over a week but I am getting palpitations and I am very anxious. This happened a few weeks ago and I ended up putting myself back on the Clopidogrel. I take my levothyroxine an hour before breakfast and supplements. I take selenium recommended for thyroid but see that it might react with Clopidogrel. I am messed up and confused about what and what not to do. I feel agitated and anxious and hate this. I want to come off Clopidogrel but worried about the withdrawal problems. Any help in this matter would be appreciated. I am also on 75mg aspirin and have been having digestive issues with constipation and feeling bloated. They think a blood clot caused my heart attack and I am worried about getting another one.

  • Have someone check you anti-TPO antigen. High levels indicate Hashimoto's Disease (autoimmune thyroiditis). Your TSH can be in the "normal" range, yet your Free T3 and Free T4 can still be low.

  • I never considered that taking sertaline with thyroxine could be causing me to feel as I do. I am considering taking thyroxine at night. I was put on sertaline for depression and anxiety now after reading these blogs I wonder if it was my under active thyroid causing the problems. I will be watching to see if you are feeling better changing times of meds. Best of luck

  • I am feeling so much better on NDT, no drugs now, just supplements. I am now on 2.5 grains of NDT, I was on 25mcg levo. I can tell when I am low and if I am stressed I can tell I need to take a little more. I am sure it was the underactive thyroid causing my anxiety and stress all these years. I am not stressed and I am relaxed and no more depression, my cloud has lifted. I got bad depression in my early twenties and just suffered through two years. I can now see that I was low thyroid in those years. Do your homework, get out for walks, listen to the birds and pamper yourself. Magnesium citrate or malate for muscles are good for relaxing tense muscles and relax your stomach so you can breath easier, I can see myself tensing my breathing sometimes and know I have to relax. Good luck

You may also like...